SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Back to Search Results |
| Catalog Number |
75100856 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/28/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Event or Problem Description
It was reported that, during thr surgery, a tab from one (1) trial femoral head 36 s/+0 snapped when being removed from the patient.The broken piece was found on the floor.All the bits were accounted for and none fell near the patient.No x-rays were needed as all broken parts were found.The procedure was resumed, after a non-significant delay, using a s+n backup device.No injury was reported as a consequence of this issue.
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement surgery, a tab from one (1) trial femoral head 36 s/+0 snapped when being removed from the patient.All the bits were accounted for and none fell near the patient.No x-rays were needed as all broken parts were found.No injury was reported as a consequence of this issue.The complaint device has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that the device shows a broken tab which was not returned for investigation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 3 additional similar complaints reported for the same batch, and 19 additional similar complaints for the same product number over the past 12 months with similar failure mode.The root cause of the event can be attributed to a known inherent risk of the device.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might bend or break off.These failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is still within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.